Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 103, NWS Pittsburgh, PA

September 1, 2019Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 1, 2019, 9:15 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2019, 9:15 PM EDT (01:15 UTC)
Expired
Sep 2, 2019, 12:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 20 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 7:39 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 1, 7:39 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
739 PM EDT Sun Sep 1 2019

.SYNOPSIS...
A crossing trough will bring another round of showers and
thunderstorms to the region through tonight. A weak front will
continue to provide scattered showers and storms for Labor Day.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
7pm update...showers and some storms continue to blossom across
portions of the area. Some development is closely associated with
the shortwave trough moving through Ohio. The development further
east may be more closely associated with a combination of low-level
destabilization, orographic lift and low-level moisture convergence.
With the cloud cover and time of day, do not expect most, if not
all, of the area to reach convective temperatures. This will make it
difficult for parcels to reach the positive energy aloft. This is
leading me to believe that the severe threat is becoming more
isolated. Higher surface dewpoints continue to slowly overspread the
region from the south, so heavy downpours remain a concern. The good
news is that, so far, forward speed on the cells is fast enough to
keep the risk for flash flooding at a minimal.

Lessening instability and the arrival of the mid-level trough axis
should decrease shower/storm coverage by 06Z, although the presence
of a weak cold front/surface trough should be enough to keep at
least scattered showers going through most of the night.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
The weak surface feature will cross on Monday, with a continued
threat of scattered showers and storms.  Upper support and wind
shear will be weaker than today however, keeping a lid on the
coverage and intensity of precipitation.  Heavy rain parameters like
PWAT and warm cloud depth become less favorable with time as well,
suggesting a decreasing heavy rain threat.

A few showers may linger southeast of Pittsburgh into Monday
evening, but high pressure will otherwise lead to a dry period for
Monday night and Tuesday.  Temperatures just a bit above climatology
can be expected for this period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Low chances of showers and thunderstorms return during the Tuesday
night/Wednesday period as the next shortwave trough and its cold
front pass through. The surface low will remain north of the Canadian
border along with the better upper support, and have continued with
low PoPs for the most part.

High pressure will then dominate underneath northeast CONUS
troughing, bringing mostly dry weather along with below-normal
temperatures, although a disturbance may approach by the end of the
extended period. The model consensus continues to keep any impacts
from Hurricane Dorian off to the east.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A broken line of thunderstorms is currently across eastern Ohio as of
2330Z. This line is expected to move east, providing at least a brief
drop in visibilities, although ceiling should remain VFR. Cannot rule
out some isolated strong wind gusts with the storms, and issued a
COR after the initial TAF issuance to put gusts up to 20 kt with the
storms as they move through. Behind the line of storms, expect
ceilings to fall around sunrise, with MVFR/IFR ceilings forecast at
all locations. Showers will be more scattered overnight after the
initial line moves through this evening, and shower activity should
ramp up again tomorrow afternoon at most locations. Did not have
enough confidence at this time to put in a VCTS mention, although
there will certainly be some thunderstorms across the area with the
exiting upper-level shortwave.

.Outlook...
Flight conditions are likely to improve Tuesday as high pressure sits
over the Ohio River Valley. A cold front moving across the Great
Lakes Wednesday is likely to bring restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 1, 5:43 AM EDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
543 AM EDT Sun Sep 1 2019

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-020945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
543 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind is expected to be the main hazard. Locally
heavy rain could also result in isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ009-016-023-074-076-WVZ510>514-020945-
Garrett-Forest-Jefferson PA-Indiana-Westmoreland Ridges-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
543 AM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 6:42 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
642 PM EDT Sun Sep 1 2019

OHZ048-057-058-012330-
Guernsey-Coshocton-Muskingum-
642 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON AND
NORTHEASTERN MUSKINGUM COUNTIES...

At 642 PM EDT, a strong thunderstorm was located near New Concord, or
9 miles east of Zanesville, moving northeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Cambridge...                      New Concord...
Pleasant Grove...                 Plainfield...
Norwich...                        Chandlersville...
Bridgeville...                    Otsego...
Boden...                          Birmingham...
Salt Fork State Park...           Kimbolton...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 157 and 178.
  Interstate 77 in Ohio between mile markers 46 and 59.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4032 8166 4029 8162 4022 8162 4022 8151
      4014 8139 3984 8180 3996 8198
TIME...MOT...LOC 2242Z 220DEG 21KT 3996 8183
Special weather statement, Sep 1, 7:32 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
732 PM EDT Sun Sep 1 2019

OHZ041-PAZ020-WVZ001-020000-
Columbiana-Beaver-Hancock-
732 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA...NORTHWESTERN
BEAVER AND NORTHERN HANCOCK COUNTIES...

At 731 PM EDT, a strong thunderstorm was located over Calcutta, or
over East Liverpool, moving northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
East Liverpool...                 Wellsville...
Beaver...                         Calcutta...
Ohioville...                      Midland...
Chester...                        Industry...
Patterson Township...             Newell...
Bridgewater...                    Fallston...

This includes  Interstate 376 in Pennsylvania between mile markers 32
and 38.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4057 8064 4066 8069 4078 8038 4070 8029
TIME...MOT...LOC 2331Z 236DEG 26KT 4065 8058
Special weather statement, Sep 1, 7:39 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
739 PM EDT Sun Sep 1 2019

OHZ050-PAZ020-WVZ001-020015-
Jefferson-Beaver-Hancock-
739 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...SOUTHWESTERN
BEAVER AND HANCOCK COUNTIES...

At 739 PM EDT, a strong thunderstorm was located near New Cumberland,
or near Weirton, moving northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Toronto...                        New Cumberland...
New Manchester...                 Empire...
Stratton...                       Tomlinson Run State Park...
Raccoon Creek State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4062 8051 4051 8043 4048 8050 4048 8052
      4047 8052 4039 8070 4051 8080
TIME...MOT...LOC 2339Z 230DEG 24KT 4049 8068
Special weather statement, Sep 1, 7:45 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
745 PM EDT Sun Sep 1 2019

OHZ041-PAZ020-020015-
Columbiana-Beaver-
745 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA AND NORTHWESTERN
BEAVER COUNTIES...

At 745 PM EDT, a strong thunderstorm was located near Lisbon, or near
Wellsville, moving northeast at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
East Palestine...                 Calcutta...
Rogers...                         Beaver Creek State Park...
Negley...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4077 8042 4065 8073 4073 8080 4085 8052
      4085 8049
TIME...MOT...LOC 2345Z 235DEG 28KT 4069 8071
Special weather statement, Sep 1, 8:19 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
819 PM EDT Sun Sep 1 2019

PAZ007-008-020045-
Venango-Mercer-
819 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO
COUNTIES...

At 818 PM EDT, a strong thunderstorm was located 8 miles north of
Grove City, moving northeast at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Franklin...                       Sugarcreek...
Stoneboro...                      Seneca...
Polk...                           Sandy Lake...
Kennerdell...                     Jackson Center...
Barkeyville...                    Utica...
Cranberry Township...             Maurice K Goddard State Park...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 123 and 129.
  Interstate 80 in Pennsylvania between mile markers 21 and 27.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4118 8012 4134 8021 4152 7981 4127 7966
TIME...MOT...LOC 0018Z 245DEG 25KT 4127 8011
Special weather statement, Sep 1, 8:32 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
832 PM EDT Sun Sep 1 2019

PAZ013-014-020-020100-
Butler-Lawrence-Beaver-
832 PM EDT Sun Sep 1 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND
WEST CENTRAL BUTLER COUNTIES...

At 832 PM EDT, a strong thunderstorm was located over Ellwood City,
or 7 miles north of Beaver Falls, moving northeast at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Beaver Falls...                   Ellwood City...
Meridian...                       Zelienople...
Patterson Township...             Big Beaver...
New Beaver...                     West Mayfield...
Ellport...                        Prospect...
Plain Grove Township...           Koppel...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 3 and 18.
  Interstate 79 in Pennsylvania between mile markers 89 and 106.
  Interstate 376 in Pennsylvania between mile markers 31 and 33.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4073 8037 4091 8048 4106 8009 4086 7996
TIME...MOT...LOC 0032Z 244DEG 24KT 4086 8030

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:08 PM EDTSevere Thunderstorm WarningPBZBeaver52 min
Sep 1, 8:19 PM EDTSpecial Weather StatementPBZVenango26 min
Sep 1, 8:26 PM EDTSevere Thunderstorm WarningPBZMercer, Venango49 min
Sep 1, 8:32 PM EDTSpecial Weather StatementPBZLawrence28 min
Sep 1, 8:42 PM EDTAreal Flood AdvisoryPBZBeaver3 hr
Sep 1, 8:55 PM EDTAreal Flood AdvisoryPBZLawrence3 hr
Sep 1, 9:24 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Sep 1, 10:03 PM EDTFlash Flood WarningPBZAllegheny3 hr
Sep 1, 11:37 PM EDTSevere Thunderstorm WarningPBZGreene, Washington38 min
Sep 1, 11:40 PM EDTSpecial Weather StatementPBZAllegheny, Armstrong, Washington65 min
Sep 2, 12:46 AM EDTSpecial Weather StatementPBZArmstrong, Fayette, Indiana, Westmoreland59 min
Sep 2, 12:59 AM EDTAreal Flood WarningPBZAllegheny3 hr
Sep 1, 8:15 PM EDTAreal Flood AdvisoryPBZColumbiana, Jefferson3 hr
Sep 1, 10:26 PM EDTSpecial Weather StatementPBZGuernsey34 min
Sep 1, 11:15 PM EDTSpecial Weather StatementPBZBelmont45 min
Sep 1, 11:55 PM EDTSpecial Weather StatementPBZBelmont, Monroe50 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.